Alert archive / California / Small Craft Advisories in 2020

Small Craft Advisory 25, NWS Eureka, CA

March 30, 2020

NWS Eureka, CA issued this small craft advisory at Mar 30, 2020, 10:05 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2020, 10:05 AM PDT (17:05 UTC)
Expired
Mar 30, 2020, 3:00 PM PDT
In force
5 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

318 
WHUS76 KEKA 301705
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
1005 AM PDT Mon Mar 30 2020

PZZ450-302200-
/O.EXP.KEKA.SC.Y.0024.000000T0000Z-200330T1700Z/
/O.NEW.KEKA.SC.Y.0025.200330T1705Z-200330T2200Z/
Pt St George to Cape Mendocino out 10 nm-
1005 AM PDT Mon Mar 30 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 30, 4:02 AM PDT, 6 hours 3 minutes earlier.

Area forecast discussion, Mar 30, 4:02 AM PDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
402 AM PDT Mon Mar 30 2020

.SYNOPSIS...Rain is spreading across the area from north to south
this morning and will start to taper off this afternoon. Tonight
into Tuesday morning another round of showers is expected. Dry and
chilly weather is expected Wednesday and THursday mornings with
another chance for rain Friday.

&&

.DISCUSSION...A shortwave moving through the mainly zonal flow
into the Pacific Northwest and this is bringing a trailing
frontal boundary across the area this morning. Light to moderate
rain is spreading south and east across the area this morning and
most areas will see at least some light rain by sunrise. The
exception will likely by southern Mendocino and Lake counties
where it may take until mid to late morning for the rain to
start. With the cold air well to the north snow levels will be
mainly around 5,000 feet. Rainfall amounts today will be around a
half inch in most areas with lower amounts in southern Mendocino
and Lake counties. Local amounts over 2 inches are possible in the
mountains of Humboldt and Del Norte counties. Most highways
passes are not expected to see snow. Exposed areas this morning
along the Humboldt and Del Norte coasts and over the higher
terrain have been seeing gusts to 30 to 40 mph, but the peak is
expected to be around this time and they will diminish later
today.

Tonight into Tuesday morning a second wave moving through the
zonal flow is expected to bring additional rain and snow to mainly
Humboldt and Del Norte counties. Once again the cold air remains
mainly to the north of the area, but snow levels may fall slightly
to around 4,000 feet in Del Norte county with higher levels
elsewhere. This could bring some snow to Scott Mountain Pass on
Highway 3, but amounts will be fairly light.

Tuesday night into Wednesday will be a chilly morning, but for now
it looks like there will be too much lingering fog for frost to be
a significant concern. The exception could be southern Mendocino
and Lake counties if they don't see much rain. This will need to
be watched as it gets closer. Thursday morning fog coverage is
expected to be significantly less with another day to dry out.
This will allow Mendocino and Lake county valleys to see more
widespread frost or freezing temperatures.

Late Friday and into the weekend models are starting to show
another weather system moving into the area. There are still a lot
of questions on this system, but there is general agreement in the
ensembles that we could see a half to one and a half inches of
rain in most areas. Ensembles are generally keeping snow levels
over 4,000 feet. This system is a fairly big change in the
models, but there is pretty good agreement across the ensembles.
So have increased pops to chance for Friday and into the weekend.
MKK

&&

.AVIATION...A front approaches the coast early this morning,
bringing some heavier showers, gusty south winds and brief/local
MVFR visibilities, primarily for areas north of Mendocino County.
Conditions may temporarily worsen to IFR should one of these heavier
shower move directly over a terminal, but are then expected to
improve this afternoon after the front passes. Yet another front
will bring more rain and locally gusty southerly winds late tonight
and Tuesday morning, with showers potentially reaching farther
toward the south than the front that passed this morning. /TDJ

&&

.MARINE...Gusty southerlies are expected to turn westerly and
weaken later this morning an approaching front moves onshore.
Winds should then veer back toward the southwest late tonight as
yet another front approaches the coast. This next batch of
southerlies is expected to be below advisory levels, however a
moderately fresh NW swell is expected to fill in as they develop.
This swell looks to be just shy of 10 ft, bringing combined seas
for Tuesday/Wednesday in the 9 to 10 ft range...may end up needing
another SCY to cover the potentially hazardous seas. Northerly
winds are currently expected to develop late Wednesday and persist
for a couple days, bringing near- advisory level conditions to at
least the southern waters later this week, with the strongest
winds in their usual spot to the south of Cape Mendocino. /TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
   Small Craft Advisory until 10 AM PDT this morning for PZZ450.

     Small Craft Advisory until 9 AM PDT this morning for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 30, 3:46 AM PDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
346 AM PDT Mon Mar 30 2020

CAZ102-104>108-311100-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
346 AM PDT Mon Mar 30 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Snow levels will be around 5,000 feet this morning, rising to 6,000
feet this afternoon. Snow accumulations of 3 to 5 inches of snow is
expected today. Tonight snow levels will fall to 4,000 to 4,500 feet
and snow accumulations of 1 to 2 inches are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Snow levels will be around 4,000 to 4,500 feet and snow accumulations
of up to 2 inches are possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110>115-311100-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
346 AM PDT Mon Mar 30 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near freezing or freezing temperatures are possible in the valleys
Wednesday and Thursday mornings.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-109-311100-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
346 AM PDT Mon Mar 30 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost is possible Wednesday and Thursday mornings.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in California, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.